Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Pills Can't Cure Losses in Life

  • Currently 4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4/5 (1 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

In the 1960s Alka-Seltzer came up with a new reason for people to plop-plop and fizz-fizz. The company invented a new disease called the “blahs.”


It wasn’t exactly clear what the blahs were, though. The TV commercial described the blahs as kind of like the blues, only physical. If you were down in the dumps and not feeling right but you didn’t know what was wrong, you might have the blahs. Alka-Seltzer was the answer.


Ever since then, drug companies have been working very hard to convince Americans that there is a pill to solve life’s problems. Medications for anxiety and depression were developed to treat serious psychological disorders but they are often promoted and prescribed for people who are not mentally ill.


Life often deals us a bad hand. Sometimes we end up in a horrible job with the boss from hell. Other times we lose a job that we needed to pay the bills. Either of those situations could make us feel anxious and depressed.


Loved ones die. Marriages fall apart. When they do, it is natural to feel sad.


For thousands of years people dealt with such tragedies by calling on friends and family for help. Grieving was a normal part of life.


Now, though, we are frequently told that we need medicine to deal with emotions such as sadness and despair. Rather than pay for therapy that would allow people to talk about their loss and develop coping skills, insurance companies prefer a quick prescription.


A study in the Archives of General Psychiatry (April, 2007) revealed that many patients are misdiagnosed as depressed when in fact they are reacting normally to bereavement or other loss.


So what’s the problem? If you feel sad, why not take an antidepressant that might help you feel better?
For one thing, a diagnosis of depression goes in your medical record. It may negatively affect future job opportunities or insurability.


For another, not all antidepressants are innocuous. Side effects such as nausea, headache, nervousness, insomnia, dry mouth, diarrhea and sexual dysfunction can be troubling. What’s more, stopping certain antidepressants can be far more difficult than most people realize at the outset. One reader wrote: “A close friend was placed on Paxil following the traumatic death of a loved one. Now, three years later, he wants to get off this drug but every time he skips even one day or decreases dosage, he develops a sensation of water sloshing around in his head. He starts feeling so bad with the decreased dosage that he gets back on the prescribed amount. His doctor has been of no help.”


Others report symptoms such as night sweats, dizziness, electrical shock-like sensations in the extremities or the head, nausea, diarrhea, insomnia, alternating chills and perspiration and fatigue. When patients are prescribed antidepressants they are rarely warned about withdrawal difficulties.


Drugs can be helpful, but not all of life’s disappointments require a prescription. To learn more about non-drug approaches for depression, we offer our new book, Best Choices From The People’s Pharmacy.

  • Currently 4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4/5 (1 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

3 Comments

| Leave a comment

I take the antidepressent Effexor to help me with my
hot flashes. It doesn't take
them away but certainly makes
it liveable. If and when I
ever stop getting hot flashes
my doctor said she would wean
me off the Effexor so I wouldn't have bad withdrawal
symptoms. So, I think that
would be best for any type
of heavy duty medicines....
you must wean yourself off.

The side effects can be much worse than those listed. A friend of mine developed immediate psychosis upon taking one dose of an SSRI antidepressant. I have seen media reports that taking an antidepressant can increase the risk of suicide.

FDA warning:

"Antidepressants increased the risk of suicidal thinking and behavior (suicidality) in short-term studies in children and adolescents with Major Depressive Disorder (MDD) and other psychiatric disorders. Anyone considering the use of [Drug Name] or any other antidepressant in a child or adolescent must balance this risk with the clinical need. Patients who are started on therapy should be observed closely for clinical worsening, suicidality, or unusual changes in behavior."

Guardian quote:

"Britain's bestselling antidepressant, Seroxat, can cause adults as well as children to become suicidal, according to the manufacturer, GlaxoSmithKline."

Suicide is obviously a far more dangerous side effect than nausea, headache, nervousness, insomnia, dry mouth, diarrhea and sexual dysfunction. While the incidence of suicide connected to antidepressant use is low, it is certainly something to consider when deciding how to treat sadness, despair, and depression.

I agree that anti-depressants are often overused, and do cause side affects, but I have tried for years to do without Prozac without success. Without it, I tear up easily and am very emotional. With a 20 mg dose per day, after the first 6 weeks, my "tears" go away. I am thankful for this drug!

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.